Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 28, 2018Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 6:19 AM CDT for Todd County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 6:19 AM CDT (11:19 UTC)
Expired
May 28, 2018, 7:15 AM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 192 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS83 KMPX 281119
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT MON MAY 28 2018

MNZ042-281215-
Todd-
619 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY UNTIL 7 
AM CDT...

At 619 AM CDT, a strong thunderstorm was located near Aldrich, or 35
miles northeast of Alexandria, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook. 

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 207 and 219.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9465 4618 9514 4632 9516
      4637 9515
TIME...MOT...LOC 1119Z 251DEG 29KT 4633 9497 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 28, 3:49 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon May 28 2018

The heat remains the primary forecast concern in the short term
forecast period. In the meantime, fairly widespread showers and
thunderstorms have developed early this morning over west central
Wisconsin along a sagging cold front. This activity was well-
forecast by the HRRR, which shows activity will shift east and wane
after 12Z. The boundary looks to remain situated across the heart of
the forecast area today, roughly from Montevideo to Minneapolis to
Eau Claire. Moisture looks to pool along and north this boundary,
with dewpoints in the mid/upper 60s. Temperatures south of the
boundary look to warm into the 95 to 100 degree range. These are
quite notable forecast values given MSP has only gotten as warm as
the forecast high of 99 in the entire month of May twice throughout
history (106 in May of 1994 and 99 in May of 1925). There will be
some high/mid clouds to contend with, but still expect heat indices
to achieve mid/upper 90s readings, with 100+ in areas from Mankato
northeast to the Twin Cities eastward toward Eau Claire. A heat
advisory is in effect generally along and south of Interstate 94,
with the exception of the Twin Cities metro where a heat warning has
been issued due to slightly lower criteria.

Most of the CAMS develop scattered convection in central/southern MN
between 3 pm and 6 pm. This scenario and timing seem reasonable.
There should still be plenty of opportunity for the heat
advisory/warning to come to fruition as the storms will be forming
at peak heating. The low level boundary stays stretched across the
CWA tonight while a weak shortwave approaches from the west. Have
included 20-30 POPs from west into central MN/WI.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon May 28 2018

How convection evolves late Monday into early Tuesday will
influence temperatures and convection on Tuesday. The CWA will be
under the western periphery of upper-level ridging on Tuesday as a
shortwave trough continues northeastward across the central and
northern Plains. Southerly flow will continue to supply warm air
and transport Gulf moisture. Even if there is remnant cloud cover
from Monday convection, temperatures should warm at least into
the upper 80s and lower 90s. Dewpoints are forecast to be in the
mid 60s, which will allow heat indices to reach into the mid 90s
in some areas.

The approaching shortwave trough, remnant outflow boundaries, and
surface cold front over the High Plains mean there should be
adequate forcing for scattered convection late Monday over NE, SD,
and MN. While there still is some uncertainty, convection
initiation looks to occur to the southwest of MN ahead of the
surface cold front and progress northeastward into Southwestern
MN. In addition, thunderstorms may also develop in Southern MN and
travel eastward into WI Tuesday night. Areas of the CWA that stay
mostly free of cloud cover and have optimum heating have the
potential for 2000+ J/kg of MUCAPE. There is a chance for
marginally severe wind and hail with effective bulk wind
differences near 20-25 kts that may support organized updrafts.
Precipitable water values look to reach near 1.5 to 2 inches based
off of the NAM and GFS, so localized heavy rain may be possible.

The shortwave trough and surface boundary continue to progress
eastward on Wednesday, leading to another round of scattered
convection. Moisture will also be enhanced on Wednesday as the
remnants of Alberto approach the Great Lakes region. The shortwave
trough and surface boundary look to have progressed to the east of
the CWA by Thursday evening and will be followed by a drier airmass
and upper-level ridging. The next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM CDT Sun May 27 2018

VFR conditions tonight for Minnesota Taf sites, but a few
thunderstorms should develop at KRNH and KEAU. There is a chance
for thunderstorms again on Monday afternoon, so have added VCTS.
Winds should generally be southwest, but the direction after 00Z
is low confidence.

KMSP...
VFR conditions tonight. There is a chance for thunderstorms on
Monday afternoon. Winds should generally be southwest, and then
switch out of the northeast.

/OUTLOOK FOR KMSP/
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind S at 10G20 kts.
WED...Mainly VFR. Chc -SHRA/-TSRA. Wind S at 10G20 kts.
THU...VFR with MVFR possible. Wind NW at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for WIZ023>028.

MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ051>059-064>067-073>078-082>085-091>093.

     Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT this
     evening for MNZ060>063-068>070.

     Heat Advisory until 1 PM CDT this afternoon for MNZ060>063-
     068>070.

&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...JRB
Hazardous weather outlook, May 28, 5:10 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
510 AM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
510 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Record-setting heat is expected today across parts of central and
southern Minnesota and west central Wisconsin. High
temperatures from 90 to 100 degrees are expected, with peak heat
indices from 95 to 105 degrees.

Thunderstorms are possible this afternoon and tonight. A few of
the storms could produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 1:25 AM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
125 AM CDT MON MAY 28 2018

WIZ014-015-023-025-280730-
Polk-Barron-St. Croix-Dunn-
125 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN...NORTHEASTERN
ST. CROIX...SOUTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES...

At 125 AM CDT, a strong thunderstorm was located near Connorsville,
or 22 miles northwest of Menomonie, moving east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenwood City, Boyceville, Clear Lake, Prairie Farm, Dallas, Wheeler,
Ridgeland, Forest, Emerald, Downing, Reeve and Connorsville.

LAT...LON 4507 9227 4525 9227 4530 9178 4503 9178
TIME...MOT...LOC 0625Z 269DEG 21KT 4516 9217

LS
Special weather statement, May 28, 1:49 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 AM CDT MON MAY 28 2018

WIZ025-027-280730-
Chippewa-Dunn-
149 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUNN AND SOUTHWESTERN
CHIPPEWA COUNTIES...

At 149 AM CDT, a strong thunderstorm was located over Cedar Falls, or
near Menomonie, moving east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Colfax, Boyceville, Elk Mound, Knapp, Wheeler, Downing,
Cedar Falls, Tainter Lake, Menomonie Airport and Hoffman Hills Rec
Area.

This includes Interstate 94 in Wisconsin between mile markers 33 and
55.

LAT...LON 4486 9212 4506 9212 4505 9155 4486 9156
TIME...MOT...LOC 0649Z 269DEG 27KT 4496 9193

LS
Special weather statement, May 28, 3:17 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT MON MAY 28 2018

WIZ016-027-028-280900-
Chippewa-Eau Claire-Rusk-
317 AM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN RUSK...CHIPPEWA
AND EASTERN EAU CLAIRE COUNTIES...

At 316 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Chippewa Moraine State Rec Area to
near Boyd to near Requa. Movement was northeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Chippewa Falls, Lake Hallie, Stanley, Bloomer, Lake Wissota, Augusta,
Cornell, Cadott, Boyd, Hawkins, Sheldon and Tilden.

This includes U.S. Highway 53 between mile markers 100 and 111.

LAT...LON 4537 9092 4468 9092 4459 9107 4460 9116
      4484 9130 4508 9156 4564 9076 4564 9068
      4538 9068
TIME...MOT...LOC 0816Z 228DEG 18KT 4525 9131 4495 9109 4462 9111

LS
Special weather statement, May 28, 6:19 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT MON MAY 28 2018

MNZ042-281215-
Todd-
619 AM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY UNTIL 7
AM CDT...

At 619 AM CDT, a strong thunderstorm was located near Aldrich, or 35
miles northeast of Alexandria, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 207 and 219.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9465 4618 9514 4632 9516
      4637 9515
TIME...MOT...LOC 1119Z 251DEG 29KT 4633 9497

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:50 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more15 hr
May 28, 2:15 PM CDTSpecial Weather StatementMPXFaribault30 min
May 28, 3:10 PM CDTSpecial Weather StatementMPXLe Sueur35 min
May 28, 3:39 PM CDTSpecial Weather StatementMPXCarver, Scott66 min
May 28, 3:54 PM CDTSpecial Weather StatementMPXNicollet, Sibley36 min
May 28, 4:03 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott27 min
May 28, 4:10 PM CDTSpecial Weather StatementMPXNicollet35 min
May 28, 4:14 PM CDTSpecial Weather StatementMPXFaribault31 min
May 28, 4:29 PM CDTSpecial Weather StatementMPXMcLeod, Sibley46 min
May 28, 4:31 PM CDTSpecial Weather StatementMPXHennepin, Wright29 min
May 28, 4:42 PM CDTSpecial Weather StatementMPXWaseca33 min
May 28, 4:48 PM CDTSpecial Weather StatementMPXCarver, Hennepin42 min
May 28, 5:01 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington29 min
May 28, 5:04 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright26 min
May 28, 5:11 PM CDTSpecial Weather StatementMPXWaseca34 min
May 28, 5:17 PM CDTSpecial Weather StatementMPXSteele28 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Sherburne, Washington, Wright31 min
May 28, 5:35 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Sherburne, Wright94 min
May 28, 5:40 PM CDTSpecial Weather StatementMPXWaseca35 min
May 28, 5:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Sherburne26 min
May 28, 5:54 PM CDTSpecial Weather StatementMPXRamsey36 min
May 28, 5:59 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti31 min
May 28, 6:09 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne51 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec47 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 28, 6:22 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns38 min
May 28, 6:32 PM CDTSpecial Weather StatementMPXChisago28 min
May 28, 6:56 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs34 min
May 28, 6:57 PM CDTSpecial Weather StatementMPXChisago63 min
May 28, 6:59 PM CDTSpecial Weather StatementMPXSteele46 min
May 28, 1:25 AM CDTSpecial Weather StatementMPXDunn65 min
May 28, 1:49 AM CDTSpecial Weather StatementMPXDunn41 min
May 28, 3:17 AM CDTSpecial Weather StatementMPXChippewa43 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.